Alert archive / Louisiana / River Flood Warnings in 2011

River Flood Warning 6, NWS Lake Charles, LA

September 3, 2011Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Sep 3, 2011, 3:00 PM CDT for Lafayette Parish, Vermilion Parish, Louisiana. It took effect at Sep 3, 2011, 7:40 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2011, 3:00 PM CDT (20:00 UTC)
In effect from
Sep 3, 2011, 7:40 PM CDT
Expired
Sep 4, 2011, 1:47 PM CDT
In force
18 hr
Issued by
NWS Lake Charles, LA
Flood severity
Minor

Counties Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 100 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River at Lafayette - Surrey Street (VLSL1). The gauge peaked at 10.46 ft at Sep 3, 2011, 11:00 PM CDT.

actionminormoderate5101509/0309/0409/05
Action stage
10 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07386880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WGUS44 KLCH 032000
FLWLCH


BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
300 PM CDT SAT SEP 3 2011

...THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN LOUISIANA...

  VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE 

LAC055-113-041000-
/O.NEW.KLCH.FL.W.0006.110904T0307Z-110905T1119Z/
/VLSL1.1.ER.110904T0307Z.110904T1600Z.110904T2319Z.NO/
300 PM CDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE.
* FROM THIS EVENING TO MONDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  2:15 PM SATURDAY THE STAGE WAS 8.9 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...WITH THE 24 HOUR FORECAST RAINFALL...THE RIVER WILL RISE TO ABOVE FLOOD   STAGE THIS EVENING. THE RIVER IS FORECAST TO CREST NEAR 11 FEET TOMORROW MONRING.
  IF HEAVIER RAINFALLS OCCUR...THE FORECAST WILL NEED TO BE RAISED.
* IMPACT...AT 10.0 FEET...MINOR FLOODING OF HEYMANN PARK OFF OF 
  HIGHWAY 90 WILL OCCUR.

$$
2 follow-up statements
534 
WGUS84 KLCH 040043
FLSLCH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
743 PM CDT SAT SEP 3 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
LOUISIANA...

  VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE 

LAC055-113-041443-
/O.EXT.KLCH.FL.W.0006.110904T0040Z-110905T1836Z/
/VLSL1.1.ER.110903T2352Z.110904T1600Z.110905T0636Z.NO/
743 PM CDT SAT SEP 3 2011

...FLOOD WARNING EXTENDED UNTIL MONDAY AFTERNOON...THE FLOOD WARNING 
CONTINUES FOR
  THE VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE.
* UNTIL MONDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 PM SATURDAY THE STAGE WAS 10.2 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO RISE TO NEAR 12 FEET
  BY TOMORROW AFTERNOON.
* IMPACT...AT 11.5 FEET...MINOR FLOODING OF BEAVER PARK AND 
  VERMILIONVILLE NEAR THE RIVER WILL OCCUR.

$$
489 
WGUS84 KLCH 041847
FLSLCH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
147 PM CDT SUN SEP 4 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
LOUISIANA...

  VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE 

LAC055-113-041917-
/O.CAN.KLCH.FL.W.0006.000000T0000Z-110905T1836Z/
/VLSL1.1.ER.110903T2352Z.110904T0700Z.110904T1645Z.NO/
147 PM CDT SUN SEP 4 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE VERMILION RIVER AT LAFAYETTE, SURREY STREET GAGE.
* AT  1:15 PM SUNDAY THE STAGE WAS 9.9 FEET.
* FELL BELOW FLOOD STAGE AT 11:45 AM SUNDAY.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.2 FEET BY TOMORROW 
  MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Sep 3, 7:07 AM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 7:07 AM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 AM CDT SAT SEP 3 2011

...TROPICAL STORM LEE HEADING TOWARD THE SOUTH CENTRAL LOUISIANA
COAST...

.DISCUSSION...
OBVIOUS PRIMARY SHORT TERM CONCERN...THE NEXT 48 HRS OR SO...IS
TROPICAL STORM LEE. LATEST ADVISORY FROM NHC PLACES THE CENTER ABOUT
95 MILES S OF LAFAYETTE...HEADING NNW AT 7 MPH...WITH MAX WINDS
AROUND 50 MPH. LATE NIGHT AIRCRAFT FIXES...AND OVERNIGHT
SATELLITE/RADAR IMAGERY INDICATE THE CENTER HAS BEEN
WOBBLING/REFORMING TO THE NORTHWEST. THIS HAS RESULTED IN A WWD
SHIFT OF THE FORECAST TRACK...WHICH NOW CALLS FOR LANDFALL ALONG THE
IBERIA PARISH COAST DUE SOUTH OF NEW IBERIA LATER THIS AFTERNOON OR
EVENING. FROM A PRACTICAL STANDPOINT...THIS SUBTLE SHIFT IN THE
TRACK WILL END UP MEANING LITTLE...AS LEE CONTINUES TO BE A VERY
ASYMMETRIC AND SOMEWHAT BROAD STORM...WITH THE BULK OF THE STRONG
WINDS/RAINFALL DISPLACED TO THE NORTH/EAST OF THE CENTER.

ALTHOUGH CONVECTION PERIODICALLY ATTEMPTS TO WRAP COMPLETELY AROUND
THE CENTER...THE INFLUX OF DRY AIR FROM THE WEST...AND WIND SHEAR
COURTESY OF AN UPPER TROF OVER THE NW GULF...HAVE THUS FAR PREVENTED
THIS FROM BEING SUCCESSFUL TO ANY SIGNIFICANT DEGREE. STILL...LEE
HAS MANAGED TO CONTINUE SLOWLY STRENGTHENING...AND WIND GUSTS IN
EXCESS OF 40 KNOTS ARE BEING REPORTED AT NUMEROUS OIL PLATFORMS OFF
THE SOUTHWEST AND SOUTH CENTRAL LOUISIANA COAST...WITH A LARGE
PRECIPITATION SHIELD COVERING THE EASTERN THIRD TO HALF OF THE
FORECAST AREA.

THE GREATEST HAZARDS ASSOCIATED WITH LEE CONTINUE TO A PROLONGED
PERIOD OF TROPICAL STORM FORCE WINDS...AND INLAND FLOODING DUE TO
THE SLOW FORECAST MOVEMENT. A FLASH FLOOD WATCH WAS ISSUED YESTERDAY
FOR PARTS OF SOUTH CENTRAL LOUISIANA...AND THIS STILL LOOKS GOOD.
HEAVIER RAINFALL RATES THUS FAR HAVE BEEN BETWEEN ONE HALF TO THREE
QUARTERS OF AN INCH PER HOUR...BUT THIS EVENT WILL BE MORE OF A
MARATHON THAN A SPRINT...WITH TOTAL RAINFALL ACCUMULATIONS OF 5 TO
10 INCHES...WITH LOCALLY HIGHER AMOUNTS...POSSIBLE IN THE WARNED
AREA. THE WATCH MAY NEED TO BE EXPANDED WWD AND NWD SLIGHTLY PENDING
RAINFALL EVOLUTION TODAY AND SUBSEQUENT LEE FORECASTS FROM NHC.

AS LEE BEGINS TO ACCELERATE TO THE NORTHEAST AWAY FROM THE AREA
SUNDAY NIGHT...THE UPPER TROUGH RESPONSIBLE FOR THIS WILL SEND A
STRONG EARLY FALL COLD FRONT THROUGH THE REGION. MUCH DRIER AND
COOLER AIR IS PROGGED TO FILTER IN BEHIND THE FRONT...WITH DEWPOINTS
DROPPING INTO THE 40S AND 50S. DAYTIME HIGHS MIDWEEK ARE EXPECTED TO
REACH THE LOWER/MID 80S...WITH MORNING LOWS IN THE UPPER 50S TO
LOWER 60S.

&&

.MARINE...
TROPICAL STORM LEE NEAR 28.8N 91.9W AT 4 AM CDT DRIFTING TO THE
NORTH AROUND 7 MPH. ALL INTEREST SHOULD CONTINUE TO MONITOR THE
LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  73  83  70 /  80  90  80  50
KBPT  87  74  87  69 /  50  80  70  30
KAEX  83  72  80  67 /  90  90  80  70
KLFT  80  74  80  72 / 100 100  90  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR ACADIA-AVOYELLES-CALCASIEU-CAMERON-
     EVANGELINE-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST.
     MARTIN-ST. LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ACADIA-IBERIA-
     LAFAYETTE-LOWER ST. MARTIN-ST. LANDRY-ST. MARY-UPPER ST.
     MARTIN-VERMILION.

TX...NONE.
GM...TROPICAL STORM WARNING FOR CALCASIEU LAKE-COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM-COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20
     NM-SABINE LAKE-VERMILION BAY-WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM-WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&

PUBLIC/MARINE...24/13
Hazardous weather outlook, Sep 3, 7:19 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 AM CDT SAT SEP 3 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-041230-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
719 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM LEE WILL CONTINUE TO MOVE TOWARD THE LOUISIANA COAST
TODAY...AND INLAND BY TONIGHT. TROPICAL STORM FORCE WINDS ARE
EXPECTED TO AFFECT COASTAL LOCATIONS EAST OF
CAMERON...PORTIONS OF ACADIANA AS WELL AS MUCH OF THE COASTAL
WATERS. IN ADDITION...HEAVY RAINFALL IS EXPECTED TO AFFECT MUCH OF
THE AREA...WITH FLOODING POSSIBLE ACROSS PORTIONS OF ACADIANA.
PLEASE SEE THE LATEST INFORMATION FROM THE HURRICANE LOCAL
STATEMENT UNDER NEWHLSLCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINFALL AND TROPICAL STORM FORCE WINDS WILL BE POSSIBLE
THROUGH SUNDAY AS TROPICAL STORM LEE CONTINUES TO MOVE INLAND OVER
SOUTHERN LOUISIANA. CONDITIONS ARE EXPECTED TO IMPROVE SUNDAY
NIGHT INTO MONDAY AS THE SYSTEM MOVES FURTHER AWAY FROM THE AREA.
COOLER AND DRIER CONDITIONS ARE ANTICIPATED FOR THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Local storm report, Sep 3, 1:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
127 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          3 NW MAURICE            30.14N 92.16W
09/03/2011                   LAFAYETTE          LA   LAW ENFORCEMENT

            LAFAYETTE SHERIFF RELAYED A PUBLIC REPORT OF A TORNADO
            TOUCHDOWN NEAR GOLDEN GRAIN RD.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:55 PM CDTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion19 min
Sep 3, 12:59 PM CDTTornado WarningLCHAcadia, Lafayette, Vermilion31 min
Sep 3, 4:34 PM CDTTornado WarningLCHAcadia, Jefferson Davis, Vermilion26 min
Sep 3, 5:27 PM CDTTornado WarningLCHAcadia, Jefferson Davis33 min
Sep 3, 6:04 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Lafayette, Vermilion6 hr

Nearby

River Flood Warnings in Louisiana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.